Michigan, 2007Damaging Winds in Michigan, August 22, 2007
August 22, 2007 · NWS GRR · 2 events in 2 counties and zones
Thunderstorms during the early morning hours produced several reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms during the early morning hours produced several reports of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 22, 3:07 AM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 22, 3:07 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
407 AM EDT WED AUG 22 2007
LATEST UPDATE...ALL SECTIONS EXCEPT AVIATION...
.SYNOPSIS...(407 AM EDT WED AUG 22 2007)
A STALLED OUT FRONTAL BOUNDARY IS LOCATED JUST SOUTH OF LOWER
MICHIGAN THIS MORNING. THIS FRONT IS EXPECTED TO REMAIN RATHER
ACTIVE AS WAVES OF LOW PRESSURE MOVE ALONG IT FROM THIS MORNING
RIGHT ON THROUGH THE DAY ON SATURDAY. PERIODIC ROUNDS OF SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE AREA FROM TODAY RIGHT
ON THROUGH THE DAY ON SATURDAY. SEVERE WEATHER WILL BE BE POSSIBLE
THROUGH THIS PERIOD...AS WILL HEAVY RAINFALL.
&&
.SHORT TERM... (407 AM EDT WED AUG 22 2007)
LATEST SFC ANALYSIS THIS MORNING AS OF 07Z HAS THE FRONTAL BOUNDARY
ROUGHLY ALONG A LINE FROM THE QUAD CITIES...TO JUST NORTH OF
KORD...TO NEAR KFWA...AND THEN TO KDAY. IMPRESSIVE MCS OVER WI
EARLIER IS NOW IN THE STAGE OF WEAKENING AS IT HEADS E/NE TOWARD
CENTRAL LAKE MICHIGAN. WE DO THINK THAT AT LEAST THE NW COUNTIES
WILL SEE RAIN FROM THIS DECAYING MCS IF NOT AREAS FURTHER SOUTH.
INSTABILITY IS DEFINITELY MORE IMPRESSIVE ACROSS THE LAKE OVER WI AS
THE LLJ IS MUCH BETTER OVER THERE. IT DOES LOOK LIKE ANOTHER LINE IS
ORGANIZING LIKELY NEAR THE SFC FRONT OVER NRN IL. WE WILL WAIT UNTIL
PRESS TIME TO DETERMINE PCPN CHC FOR THIS MORNING. THERE IS A BIT OF
ELEVATED INSTABILITY IN PLACE WITH ELEVATED LI/S FALLING DOWN TO -2
TO -4 BY 12Z THIS MORNING...THUS THUNDER REMAINS VERY POSSIBLE.
OBVIOUSLY THIS PCPN WILL HAVE AN IMPACT ON THE FRONTAL POSITION
THROUGH THE DAY. IT SEEMS LIKE THE FRONT MAY MAKE IT NO FURTHER
NORTH THAN I-96 IF THAT FAR. THIS ALONG WITH PCPN AND CLOUD DEBRIS
SHOULD HOLD TEMPS DOWN A BIT FOR A GOOD PORTION OF THE CWFA...AND WE
HAVE ONCE AGAIN UNDERCUT THE MAV GUIDANCE AS FAR AS TEMPS GO FOR THE
NRN TWO THIRDS OF THE CWFA.
ADDITIONAL WEAKER WAVES ALONG THE FRONT WILL BE POSSIBLE THROUGH THE
DAY TODAY. PLENTY OF MOISTURE IS AVAILABLE WITH PWATS IN THE 1.5 TO
2 INCH RANGE OVER THE REGION. SOUTH OF THE FRONT...MODELS ARE
INDICATING THAT OVER 2K J/KG OF SB CAPE WILL BE AVAILABLE WITH DEW
POINTS IN THE LOWER 70S AND TEMPS SOUTH OF THE FRONT WELL INTO THE
80S. BULK SHEAR DECREASES AS YOU HEAD SOUTH TO AROUND 25 TO 30
KTS...BUT THE GOOD DEAL OF INSTABILITY WITH MARGINAL SHEAR WILL
PRODUCE A SEVERE THREAT.
THE FRONT IS EXPECTED TO REMAIN IN THE AREA THROUGH A GOOD PORTION
OF THE NIGHT TONIGHT AND DURING THE DAY ON THU...UNTIL A FAIRLY
DECENT SHORT WAVE MOVES OUT OF THE PLAINS AND TOWARD THE GREAT
LAKES. THIS LOOKS TO BE THE BEST OPPORTUNITY FOR THE WARM FRONT TO
BE PUSHED NORTH THROUGH THE AREA. UNTIL THIS OCCURS...SHOWERS AND
STORMS WILL REMAIN POSSIBLE WITH THE BEST CHANCES JUST NORTH OF THE
FRONT. THE WARMEST DAY LOOKS TO BE ON THU AS MORE OF THE CWFA GETS
INTO THE WARM SECTOR.
AS THE SHORT WAVE AND ASSOCIATED SFC LOW MOVE WELL NORTHEAST BY FRI
MORNING...THE FRONT WILL COME BACK TO THE SOUTH AND WILL LIKELY
CLEAR THE AREA BY 12Z FRI MORNING. THE BEST POTENTIAL FOR PCPN THU
NIGHT WILL BE NORTH OF THE AREA AS A STRONG LLJ FIRES CONVECTION
NEAR THE SFC LOW. POTENTIAL FOR CONVECTION OVER THE CWFA WILL REMAIN
AS THE COLD FRONT DROPS THROUGH. TIME OF DAY WILL NOT BE IN FAVOR OF
HIGH POPS WITH THE FRONT COMING THROUGH AT NIGHT. HOWEVER PLENTY OF
MOISTURE WILL BE IN PLACE...AND SFC BASED AND ELEVATED INSTABILITY
IS EXPECTED TO BE PRESENT. ADDITIONAL WAVES OF LOW PRESSURE ARE THEN
EXPECTED TO RIDE ALONG THE FRONT ON FRI...CONTINUING THE THREAT OF
PCPN.
&&
.LONG TERM... (407 AM EDT WED AUG 22 2007)
FINAL WAVE EXPECTED TO MOVE NE ALONG THE BAROCLINIC ZONE EITHER
FRIDAY NIGHT OR SATURDAY. ONCE THAT OCCURS THE ACTIVE FRONTAL
BOUNDARY SHOULD FINALLY PUSH SOUTHEAST OUT OF THE AREA. WILL CARRY
POPS BOTH FRIDAY NIGHT AND SATURDAY... ALTHOUGH ITS QUITE POSSIBLE
SATURDAY WILL END UP BEING DRY (ESPECIALLY IN THE NW CWFA) IF THE
GFS/S EARLIER TIMING IS CORRECT. QUIET WX WITH LESS HUMID CONDITIONS
EXPECTED TO RETURN FOR SUNDAY INTO EARLY NEXT WEEK AS A SFC HIGH
SLIDES EAST ACROSS THE REGION.
&&
.AVIATION...(155 AM EDT WED AUG 22 2007 )
FOG/STRATUS TRENDS ARE DIFFICULT TO NAIL DOWN TONIGHT. SOME SITES
HAVE LIFR CIGS WITH 1-2 MI VSBYS WHILE OTHERS HAVE VFR CIGS WITH 4-5
MI VSBYS. THE WARM FRONT STILL APPEARS TO BE SOUTH OF THE AREA...
BUT MAY BE TRYING TO BULGE NORTH ALONG THE LK MI SHORELINE. LOWEST
CIGS/VSBYS TONIGHT SHOULD BE IN THE EAST (NORTH OF THE BOUNDARY)
AROUND LAN AND JXN... WHILE MKG MAY HAVE BEST CONDITIONS. IN ANY
EVENT... DEW POINTS AOA 70 ARE SPREADING NORTH WHICH COULD PROMOTE
FOG/STRATUS DEVELOPMENT JUST ABOUT ANYWHERE.
CONVECTION RACING EAST THROUGH WI EXPECTED TO WEAKEN BY THE TIME IT
CROSSES LK MI... BUT STILL WORTHY OF VCTS FOR MKG TOWARD 12Z.
OTHERWISE LOOK FOR IMPROVING CIGS/VSBYS WED MRNG... WITH SCATTERED
CONVECTION PROBABLY INCREASING IN THE AFTERNOON AS INSTABILITY
INCREASES.
&&
.MARINE... (407 AM EDT WED AUG 22 2007)
AS THE WARM FRONT MOVES SLOWLY NORTH INTO THE AREA...WINDS WILL
SHIFT FROM SOUTHEAST NORTH OF THE FRONT TO SOUTH/SOUTHWEST SOUTH OF
IT. WINDS ARE EXPECTED TO GENERALLY STAY AT OR BELOW 15 KNOTS TODAY
AND TONIGHT. AS A MORE SUBSTANTIAL WAVE OF LOW PRESSURE MOVES INTO
THE AREA ON THURSDAY...WINDS WILL LIKELY INCREASE FROM THE SOUTH.
&&
.HYDROLOGY... (407 AM EDT WED AUG 22 2007)
USGS RIVER AND STREAM DATA INDICATES THAT ALMOST ALL DATA POINTS
REMAIN AT ABOVE TO MUCH ABOVE NORMAL. EVEN WITH THIS SAID...NO
PROBLEMS ARE BEING REPORTED AT THIS TIME...AND ALL GAGE DATA
INDICATES ALL RIVERS REMAIN BELOW ACTION STAGE. LATEST RIVER
FORECASTS FROM THE RFC FOR THE AREA KEEP ALL FORECAST POINTS BELOW
ACTIONS STAGE WITH A GENERAL 0.5 TO 1 INCH BASIN AVERAGE OVER THE
NEXT 24 HOURS. WE WILL HAVE TO CONTINUE TO MONITOR HEAVY RAINFALL
POTENTIAL AS IF WE GET A WHOLE LOT MORE PRECIPITATION...SOME
PROBLEMS WILL BEGIN TO OCCUR AS FAR AS HIGH RIVER LEVELS ARE
CONCERNED.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS: NJJ
SHORT TERM: NJJ
LONG TERM: MEADE
AVIATION: MEADE
MARINE: NJJ
HYDROLOGY: NJJ
Hazardous weather outlook, Aug 22, 5:00 AM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 AM EDT WED AUG 22 2007
MIZ037>040-043>046-050>052-056>059-064>067-071>074-230900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
600 AM EDT WED AUG 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG WILL REDUCE VISIBILITIES TO LESS THAN ONE HALF
MILE THROUGH 9 AM.
A LINE OF STRONG THUNDERSTORMS OVER SOUTHERN LAKE MICHIGAN AT 6 AM
WILL AFFECT AREAS ALONG AND SOUTH OF INTERSTATE 96 EARLY THIS
MORNING. THIS LINE WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES...AND MAY ALSO PRODUCE WIND GUSTS OF UP TO 50 MPH AND MARBLE
SIZE HAIL BEFORE MOVING OUT OF THE AREA BY MID MORNING.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO IS ALSO
POSSIBLE. LOCALLY HEAVY RAINFALL COULD RESULT IN SOME URBAN AND
SMALL STREAM FLOODING. THUNDERSTORM MOVEMENT TODAY AND TONIGHT WILL
BE EAST SOUTHEAST AT AROUND 30 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE IN THE FORECAST THURSDAY THROUGH SATURDAY AS AN
ACTIVE FRONTAL BOUNDARY REMAINS STALLED OVER THE AREA. SEVERE
WEATHER AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE EACH DAY. THE
FRONT SHOULD CLEAR THE AREA TO THE SOUTHEAST SATURDAY NIGHT... WITH
QUIET WEATHER ANTICIPATED FOR SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED EACH DAY TODAY THROUGH SATURDAY.
LMZ844>849-230900-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
600 AM EDT WED AUG 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG WILL REDUCE VISIBILITIES TO LESS THAN ONE HALF
MILE TODAY AND TONIGHT.
A LINE OF STRONG THUNDERSTORMS OVER SOUTHERN LAKE MICHIGAN AT 6 AM
MAY PRODUCE WIND GUSTS OF UP TO 40 KNOTS AND MARBLE SIZE HAIL
THROUGH 8 AM SOUTH OF MUSKEGON.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THUNDERSTORM MOVEMENT TODAY AND
TONIGHT WILL BE EAST SOUTHEAST AT AROUND 30 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE IN THE FORECAST THURSDAY THROUGH SATURDAY AS AN
ACTIVE FRONTAL BOUNDARY REMAINS STALLED OVER THE AREA. SEVERE
WEATHER AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE EACH DAY. THE
FRONT SHOULD CLEAR THE AREA TO THE SOUTHEAST SATURDAY NIGHT...WITH
QUIET WEATHER ANTICIPATED FOR SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED EACH DAY TODAY THROUGH SATURDAY.
MEADE
In the hours before
Special weather statement, Aug 22, 5:03 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
603 AM EDT WED AUG 22 2007
MIZ056-057-064-065-071-072-221100-
ALLEGAN-BARRY-KALAMAZOO-KENT-OTTAWA-VAN BUREN-
603 AM EDT WED AUG 22 2007
...SPECIAL WEATHER STATEMENT...
AT 601 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GRAND HAVEN TO
35 MILES SOUTHWEST OF SOUTH HAVEN...MOVING EAST AT 45 MPH.
HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IN OR NEAR THE PATH INCLUDE...COOPERSVILLE...SAUGATUCK...
ZEELAND...HOLLAND...SOUTH HAVEN...JENISON...WYOMING AND GRAND RAPIDS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4310 8626 4254 8625 4209 8652 4208 8565
4310 8529
NJJThunderstorm Wind, Van Buren
- When
- August 22, 5:20 AM EST to 5:30 AM EST
- Where
- Van Buren County, South Haven to 0.51 mi W of Paw Paw
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 42.400, -86.270
An emergency manager reported that numerous trees were blown down throughout the county.
Thunderstorm Wind, Kalamazoo
- When
- August 22, 6:00 AM EST to 6:11 AM EST
- Where
- Kalamazoo County, 1.24 mi SW of Kalamazoo to 0.69 mi S of Kalamazoo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 42.270, -85.590
Several trees were blown down in and around the city of Kalamazoo.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, August 22, 20073 deaths · 2 injured · $10,000 · 1 event
- Tornado and Flash Flooding in Nebraska, August 22, 2007$9.0 million · EF0 · 25 events
- Flash Flooding and Damaging Winds in Wisconsin, August 22, 2007$6.7 million · 68 kt wind · 30 events
- Damaging Winds in South Carolina, August 22 to 23, 2007$5.5 million · 60 kt wind · 8 events
- Flash Flooding and Hail in Nebraska, August 22, 2007$140,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Michigan, August 22, 2007$130,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Georgia, August 22 to 23, 2007$88,000 · 54 kt wind · 8 events
- High Surf in Alabama, August 22, 2007$100,000 · 1 event
- Damaging Winds in Iowa, August 22, 2007$90,000 · 57 kt wind · 2 events
- Hail and Damaging Winds in Wyoming, August 22, 2007$23,000 · 1.75 in hail · 16 events
- Flash Flood and Flood in Illinois, August 22 to 23, 2007$22,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Michigan, August 22, 2007$13,000 · 58 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56656, 56658.